This is Part II of a series about how drugs for mental illness affect my brain. For Part I, click here.
Throughout my struggle with mental illness and my experimentation with medication, I’ve noticed that it’s very difficult to find detailed information about how different drugs affect different people. There’s lots of info about people experiencing the more uncommon, severe side effects, but very little chronicling of the day-to-day changes in mood, or information about how long things take to work.
Once again, everyone’s different, so psychiatrists will never tell you “this is when you’ll begin experiencing results.” And that’s perfectly fine. But I’ve found that just knowing a handful of other people have had a similar experience to me calms me down significantly, and allows me to weather the rough process of adjusting to a new medication. So without further ado, here is some information on how my experience as a patient under the care of a psychiatrist taking Sertraline (a common Zoloft substitute), and Lamotrigine (a generic form of Lamictal) has been.
This is an update about ten months after I began taking Sertraline, and about four months after I started taking Lamotrigine.
I’m still about 5’3″, still have two X chromosomes, and am about 140lbs. I take 50mg of generic Zoloft, continuous birth control for suppression of my period, and ~17.5mg Lamotrigine, which is a mood stabilizer.
I’ve added a drug but aside from that nothing much has changed in my Zoloft Journey. I haven’t changed or upped my dose, and I’ve continued to experience the same symptoms–slight difficulty sleeping, reduced sex drive, a few more headaches. Otherwise, smooth sailing.
I read a lot when I was first starting on Zoloft about it suddenly not working for people anymore, and that scared me. So I’m happy to report that after ten months, it’s still working just fine.
Lamotrigine has been more of a mixed bag for me. The initial mood-stablizing was wonderful. I cannot remember the last time I didn’t have wild mood swings. Unfortunately, it came with some serious sleep side-effects and even more sex drive suppression. However, I sleep well enough, and I can still have orgasms, so the side effects are manageable.
The effects of Lamotrigine that I found unbearable started occurring about a month after I started the drug. It had just leveled me out too much. I started noticing that although I wasn’t feeling as anxious or irritable, I also wasn’t really ever feeling very happy. It continued to get worse until a few weeks after I moved to Vermont I realized I wasn’t capable of feeling joy anymore. I had gotten a check in the mail for an article I’d written for a blog–making me a PAID FREELANCER, something that should have sent me over the moon with joy–and felt only vaguely pleased. I decided to lower my dose. Unfortunately, there is a severe shortage of psychiatrists in Vermont, so I began to wean myself off Lamotrigine without direct supervision by a psychiatrist. I have both a therapist and a primary care provider as a backup in case something went wrong, but this was still a dangerous thing to do. It is not safe to make changes to your medication without consulting your doctor. However, I know that people do it anyway, so I wanted to share what happened with me.